Tyrosine kinase inhibitors (TKIs) are active in a variety of metastatic cancers. They have a good general tolerance with mainly hepatic and dermatological side effects. Rarely, ophthalmologic side effects may occur: eyelash abnormalities, eyelids abnormalities, disorders of the ocular surface with ocular dryness or even corneal erosions that can even lead to perforation. Regorafenib is a new oral multi-targeted tyrosine kinase inhibitor that inhibits multiple protein kinases, including those involved in tumor angiogenesis, oncogenesis and tumor microenvironment.
We describe, to the best of our knowledge, the first case of complicated bilateral ulcers of corneal perforation in a patient under REGORAFENIB.
20-year-old patient with metastatic chondrosarcomas of the pelvis, mandible and thorax received chemotherapy with REGORAFENIB. A few weeks after initiation of treatment, he experienced an increased dry eye syndrome associated with bilateral corneal ulcers complicated by perforation. Despite discontinuation of chemotherapy and maximal medical and surgical treatment (iterative amniotic membrane grafts and corneal transplantation), the progression was unfavorable.
This is the first known case of corneal perforation under REGORAFENIB. The pathophysiology is multifactorial. On the one hand, this chemotherapy targets angiogenesis (VEGFR), oncogenesis (KIT, RET, RAF1, BRAF) and the tumor microenvironment (PDGFR, FGFR). On the other hand, other triggers are added, namely mixed dry eye syndrome, hypovitaminosis A (anorexia), the neurotrophic component, as well as the toxicity of chemotherapy via tears.
First described case of corneal perforation under REGORAFENIB, non-regressive at the end of chemotherapy, and despite medical and surgical treatments. Ophthalmologic surveillance is therefore necessary for patients under chemotherapy with tyrosine kinase inhibitors, as serious ocular complications, especially corneal ones, may occur.

References

PubMed